Gynecologic laparoscopic surgery is associated with a high incidence of postoperative nausea and vomiting (PONV).The specific antagonists of the 5-hydroxytryptamine-3 (5-HT3) receptor have been progressively introduced in anesthesiology to prevent or treat PONV. Although a large increase of serotonin has been documented after cisplatin treatment, the link between serotonin and PONV in surgery/anesthesiology is unknown. In a prospective study, we compared the excretion of the serotonin metabolite 5-hydroxyindoacetic acid (5-HIAA) in 40 women undergoing either gynecologic laparoscopic surgery (laparoscopy group) or traditional open laparotomy surgery (laparotomy group). Premedication, anesthetic technique, and postoperative pain treatment were standardized. The excretion of 5-HIAA corrected to creatinine was measured in all patients immediately after the induction of anesthesia and was repeated regularly until 9 h after induction. The excretion of 5-HIAA/creatinine was similar in the two groups; no increase was observed in either group. The incidence of nausea and vomiting was 40% and 35%, respectively, in the laparoscopy group versus 60% and 15%, respectively, in the laparotomy group (not significantly different). The excretion of 5-HIAA/creatinine was comparable in patients of both groups among those who vomited and those who did not. We conclude that the creation of a pneumoperitoneum during gynecologic laparoscopic surgery is not associated with an increase of 5-HIAA excretion. PONV after gynecologic laparoscopic surgery is not explained by an increase of serotonin secretion. Implications: The mechanism leading to the high incidence of postoperative nausea and vomiting after gynecologic laparoscopic surgery is unknown. The excretion of the serotonin metabolite 5-hydroxyindoacetic acid did not increase during the creation of the pneumoperitoneum and the first 9 h postoperatively. Increase of serotonin secretion from the gut may not explain postoperative nausea and vomiting associated with this surgery.
(Anesth Analg 1998;87:1104-8)